Font Size
A
A
A
1

Medications and Drugs

Brand Names: Bromatan Plus, DuraTan Forte, Tanafed DMX, TanDur DM, Tannate DMP-DEX

Generic Name: dexchlorpheniramine, dextromethorphan, and pseudoephedrine (Pronunciation: dex klor fen EER a meen, dex tro me THOR fan, and soo doe e FED rin)

What is dexchlorpheniramine, dextromethorphan, and pseudoephedrine (Bromatan Plus, DuraTan Forte, Tanafed DMX, TanDur DM, Tannate DMP-DEX)?

Brompheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.

Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

The combination of dexchlorpheniramine, dextromethorphan, and pseudoephedrine is used to treat sneezing, runny or stuffy nose, cough, itchy or watery eyes, hives, skin rash, itching, and other symptoms of allergies and the common cold.

Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.

Dexchlorpheniramine, dextromethorphan, and pseudoephedrine may also be used for purposes other than those listed in this medication guide.

What are the possible side effects of dexchlorpheniramine, dextromethorphan, and pseudoephedrine (Bromatan Plus, DuraTan Forte, Tanafed DMX, TanDur DM, Tannate DMP-DEX)?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • fast, pounding, or uneven heartbeat;
  • slow, shallow breathing;
  • confusion, hallucinations, unusual thoughts or behavior;
  • severe dizziness, anxiety, restless feeling, or nervousness;
  • increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure);
  • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms; or
  • urinating less than usual or not at all.

Keep taking the medication and talk to your doctor if you have any of these less serious side effects:

  • dry mouth;
  • nausea, stomach pain, constipation, mild loss of appetite, upset stomach;
  • blurred vision;
  • warmth, tingling, or redness under your skin;
  • sleep problems (insomnia);
  • restless or excitability (especially in children);
  • skin rash or itching;
  • dizziness, drowsiness, or headache;
  • problems with memory or concentration; or
  • ringing in your ears.

Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome. You may report side effects to FDA at 1-800-FDA-1088.

What is the most important information I should know about dexchlorpheniramine, dextromethorphan, and pseudoephedrine (Bromatan Plus, DuraTan Forte, Tanafed DMX, TanDur DM, Tannate DMP-DEX)?

Always ask a doctor before giving a cold or allergy medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Do not use any other over-the-counter cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains an antihistamine, decongestant, or cough suppressant.

Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body.

Dexchlorpheniramine, dextromethorphan, and pseudoephedrine can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

Avoid drinking alcohol. It can increase some of the side effects of this medication.

Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.



Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Pill Identifier Tool

Need help identifying pills and medications?
Use the pill finder tool on RxList.



NIH talks about Ebola on WebMD